Forum

Help tecfidera

Hi all . I’m at my wits end . Went to see ms nurse today about going on meds and it was like he didn’t give me any choice about what I could go on . He went straight to tecfidera and told me side effects to it and that I was just to eat something with it . Me thinking something small to eat might be ok but I have read that u need to get a decent amount of food in for to help against side effects only thing is my appetite is not great I’ve lost so much weight since last year I’m down to 7 and half stone from 10 stone it’s hard for me to eat a lot . I’m also on milkshakes to try get weight back up . Now I have these tablets and am afraid to even start them tomorrow I don’t want to be on them but felt as though I had to go along with him with him knowing what’s best even though he notticed I lost so much weight and I explained it to him that my appetite was poor what can I do :frowning:

Dear lucy.

it is a bit concerning to hear that your neurologist seems to dictatorial. i would hope that you at the very least come away from meetings with them, feeling as if your thoughts and concerns have not only been heard, but have been addressed and catered for.

perhaps luckily, i happen to agree with your fascist doctor! tecfidera is the best medicine for you in your situation.

it is also true that side effects, whilst modest and only present at the beginning, can be minimised by ensuring a fairly full stomach. but everybody’s stomach is different.

i suspect one of my meals would be a ration for an entire day for you. but luckily this doesn’t matter. if it takes just half a bag of crisps for you to feel full up, then that is what you need to accompany your capsules.

crazy weight loss aside, i would hope that you at least sit down to feed at least twice a day and do so in the manner of eating a meal that gives you a sense of at least being mostly full (aka not wanting to eat anymore). if true, then it is at these times you should take the tecfidera.

the only ‘must obey’ rule for tecfidera, is no two doses within four hours of each other. as long as your two daily meals are apart by four or more hours, you will be fine.

i reckon you should have your plate of grub. take your tec. have a milkshake. and don’t worry about it.

what dosages did Herr Doktor give you?

Hi Paolo . The way you put it does sound bit better I’m prob just afraid that I might not be eating enough for a tablet after reading comments on it . I might try a lunch then take 1st tab as morning meals just seem to be hard at moment I was thinking I needed to take 1st tab in morning silly me . I might be able to do bit more at lunch time just can’t eat too much as feel full very fast . I have a week of 120mg then go to 240mg after the week . Am I worrying over nothing I just don’t like the sound of getting hot flushes and going red and upset stomach if I don’t eat enough x

hello lucy.

your concerns are reasonable. of course they are. no one wants to take something that will make them feel worse. especially if the benefits are so vague and unpredictable. plus, it is likely you already have enough to deal with!

it is a common misconception that the first pill of the day is to be taken in the morning. many people opt to miss breakfast altogether and so the idea of force feeding yourself (at the risk of feeling ill) to take a pill which might also make you feel ill… well really…?

another misconception is that you have to eat tons of stuff and of a certain sort (i.e. fats, proteins, carbs etc) It is not what you eat, but how much you eat. and given that we are all different shapes and sizes, that actual amount can be very variable. what seems to work, is people eat enough to feel 75% full. they then pop the pill and finish their food.

i am confident that your concerns are far greater than any problems you are likely to encounter. to help with the risk of hot flushes, take an aspirin half an hour before dose one. in case this doesn’t work well for you and you get flushing / prickling / itching anyway, have some anti-histamines handy.

for the stomach aspect of things, just in case your hunger for grub isn’t enough to calm the tecfidera stomach aches, just have to hand the simple pills and potions which are available at all chemists / supermarkets.

the one thing i would suggest, which might or might not be a factor for you, is to make your daily dosage amounts increase very gradually. see if you can get enough of the 120mg capsules to last you a month or two, before switching to the 240mg.

​at the end of the day, worst case scenario is that you get all the listed side effects. but, they are all super mellow and nothing that will change your life for the worse. all are short lived and easily managed with basic off the shelf remedies. and even if all fails and you find you simply cannot handle the tecfidera, the drug stays in your body only for a few hours and so the crappiness you might feel will last less time than your average sunday morning hang over!

good luck. have courage. pop those pills!

See Paolo, another person with just 1 week one the 120mg dosage.

Emma I’m only on week 3 of Tec myself, so I was doing the exact same worrying not long ago! It’s been fine for me though, and like Paolo, I’m hopeful that it should be fine for you, too :slight_smile:

Do try taking it with your lunch, taking it with a sandwich and one of your milkshakes should do the trick.

Once you experience the flushing you’ll hopefully find it’s not a problem at all, it could well only bother you when you take the very first dose. For me I ended up looking sunburnt on my face and arms after the first dose, just for a few hours. Totally took me back to trips to the beach as a kid, looked exactly the same!

For me the heat wasn’t hot, if that makes any sense at all! There was no sweats generated, and no actual hot skin when you touch the affected area, just this feeling of internal heat, wasn’t uncomfortable, just there.

My 2nd dose on the first day gave only 5 minutes or so of warmth and that was it. No more till I started on the higher dose last week, then just a bit more minor flushing for a short while, a couple of hours after taking the 1st dose, then a few little blips over the next couple of days. but nothing since.

I’ve forgotten to take the evening dose several times, and ended up downing it with just a drink a couple of hours after I’ve eaten my tea, but no ill effects.

I know where you are right now is a scary place because everything’s unknown, but hopefully a couple of hours after you’ve taken your first dose you’ll know how the Tec reacts to the amount you’ve eaten, and you’ll have a much clearer idea of how to proceed.

The very best of luck with it :smiley:

Jackie ʕ•ᴥ•ʔ

Why did I call you Emma…I apologise about that, Lucy!

Aww u 2 have helped ty I think I might have been worrying just that wee bit too much with not been much of a morning eater. I will take the 1st one at lunch time tomorrow and take it from there . Here’s hopeing I don’t go too red lol I will hide away. Paolo I got prescribed it through ms nurse so got giving the week on lower dose then higher dose after the week I don’t think they would change it to keeping lower dose over the whole month as have the tablets now we’re I would need to prob go bk to clinic to get more . I’m going to brave it and just see what happens say stuff but it has to be done I suppose just aswell I’m off work for 8 weeks holiday just started this week surely side effect should fade away before I’m bk :slight_smile:

I’ll semi-confidently say any side effects will have gone by next weekend, Lucy :slight_smile: Good luck with taking your first one with your lunch today :smiley:

Hey wee update . Took first tab at 1 today nothing happened took second tablet at half 6 and now I know what the redness looks like. Mainly from my cheeks down my neck has went red and itchy and I can feel the heat from it can feel slight itch in arms and body . So ? Is when this happens how long does it last and should I take something for it before I take the tablets and will this side effect fade away through time once I’ve been on tablets for a while not as bad as I thought though so happy here :slight_smile:

Excellent :smiley:

Interesting that you got no flushing from the first dose but got some with the second :open_mouth: Can pretty much guarantee that any you get for the rest of the first week will be less than today’s though.

Your redness should start decreeing pretty soon, I’d imagine. Was the itching bad enough for you to be bothered by? I’ve not had any itching myself, just prickles.

Oh, what did you eat when you took each dose?

The first one I had 2 chicken meat toastes pkt crisps and a corner yoghurt that was pushing way over what I eat at that time so mabey a gd thing this having to eat before tab . Second tab didn’t feel as hungry with eating earlier so really only ate 1 and 3 quarter cheese burger and drank some milk . The itching really started as I felt the heat happen and was more around my neck area then I looked in mirror to see the redness . It’s died down now so doesn’t really last too long still there a tad but nothing major thought when it was happening was it going to last for hours but nope . Think I might just be able to handle this after all :slight_smile:

You ate quite a bit there then! More than I usually have. But if you’re wanting to regain a bit of weight then that’s no bad thing :slight_smile: Good for you for managing it ok. :smiley: